Alert archive / Oregon / Wind Advisories in 2011

Wind Advisory 1, NWS Pendleton, OR

January 2, 2011Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 2, 2011, 3:00 AM PST for Union County, Oregon. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2011, 3:00 AM PST (11:00 UTC)
Expired
Jan 2, 2011, 7:41 PM PST
In force
17 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 11.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2011-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2011-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WWUS76 KPDT 021100
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PST SUN JAN 2 2011

...VERY WINDY ACROSS THE SOUTHERN GRANDE RONDE VALLEY...

.COLD AIR POOLING UP IN THE BAKER VALLEY IS SPILLING INTO THE
SOUTHERN GRANDE RONDE VALLEY THROUGH AND IN BETWEEN LADD AND PYLES
CANYONS. THIS PATTERN IS EXPECTED TO CONTINUE THROUGH AT LEAST
MONDAY AFTERNOON WITH NUMEROUS VERY WINDY PERIODS UNTIL THEN.

ORZ049-030000-
/O.NEW.KPDT.WI.Y.0001.110102T1100Z-110104T0000Z/
GRANDE RONDE VALLEY-
300 AM PST SUN JAN 2 2011

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST MONDAY FOR LADD AND
PYLES CANYONS...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY FOR LADD AND PYLES CANYONS...WHICH IS IN EFFECT UNTIL
4 PM PST MONDAY. 

* TIMING: NUMEROUS PERIODS OF VERY WINDY CONDITIONS WILL OCCUR
  BETWEEN NOW AND MONDAY AFTERNOON.

* WINDS: SUSTAINED SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS UP
  TO 55 MPH WILL OCCUR.

* IMPACTS: TRAVEL MAY BE DIFFICULT ALONG INTERSTATE 84 ALONG WITH
  OREGON HIGHWAYS 203 AND 237. BE PREPARED FOR SUDDEN STRONG
  CROSSWINDS ALONG EAST TO WEST PORTIONS OF HIGHWAYS 203 AND 237.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$

JBONK
2 follow-up statements
848 
WWUS76 KPDT 022226
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
226 PM PST SUN JAN 2 2011

...VERY WINDY ACROSS THE SOUTHERN GRANDE RONDE VALLEY...

.COLD AIR POOLING UP IN THE BAKER VALLEY IS SPILLING INTO THE
SOUTHERN GRANDE RONDE VALLEY THROUGH AND IN BETWEEN LADD AND
PYLES CANYONS. THIS PATTERN IS EXPECTED TO CONTINUE THROUGH AT
LEAST MONDAY AFTERNOON WITH NUMEROUS VERY WINDY PERIODS UNTIL
THEN.

ORZ049-030800-
/O.CON.KPDT.WI.Y.0001.000000T0000Z-110104T0000Z/
GRANDE RONDE VALLEY-
226 PM PST SUN JAN 2 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY FOR LADD
AND PYLES CANYONS...

A WIND ADVISORY FOR LADD AND PYLES CANYONS REMAINS IN EFFECT
UNTIL 4 PM PST MONDAY. 

* TIMING: NUMEROUS PERIODS OF VERY WINDY CONDITIONS WILL OCCUR 
  BETWEEN NOW AND MONDAY AFTERNOON.

* WINDS: SUSTAINED SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS 
  UP TO 55 MPH WILL OCCUR. 

* IMPACTS: TRAVEL MAY BE DIFFICULT ALONG INTERSTATE 84 ALONG 
  WITHOREGON HIGHWAYS 203 AND 237. BE PREPARED FOR SUDDEN 
  STRONG CROSSWINDS ALONG EAST TO WEST PORTIONS OF HIGHWAYS 
  203 AND 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
182 
WWUS76 KPDT 030341
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
741 PM PST SUN JAN 2 2011

ORZ049-030445-
/O.CAN.KPDT.WI.Y.0001.000000T0000Z-110104T0000Z/
GRANDE RONDE VALLEY-
741 PM PST SUN JAN 2 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED THIS EVENING. SOUTHERLY WINDS WILL LIKELY
INCREASE AGAIN MONDAY NIGHT INTO TUESDAY.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 1, 9:50 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 1, 9:50 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
950 PM PST SAT JAN 1 2011

UPDATED AVIATION DISCUSSION

.DISCUSSION...REST OF TONIGHT...CURRENT TEMPERATURES IN THE COLUMBIA
BASIN ARE A DEGREE OR TWO FAHRENHEIT COOLER THAN 24 HOURS AGO BUT
TEMPERATURES FOR MOST OTHER COMMUNITIES AT HIGHER ELEVATIONS ARE IN
GENERAL 5 TO 10 DEGREES WARMER THAN 24 HOURS AGO.  THESE TRENDS ARE
CONSISTENT WITH THE SLIGHT WARMING ALOFT UNDER WEAK HIGH PRESSURE
AND THE GRADUAL MODERATING OF THE CANADIAN AIR MASS AT THE SURFACE.
MINIMUM TEMPERATURE FORECAST TONIGHT IS ALSO CONSISTENT WITH THESE
TRENDS...AS WELL AS CHANGES IN SURFACE DEWPOINTS...AND THEREFORE
UPDATES THIS EVENING ARE NOT EXPECTED.  FORECAST FOR PATCHY FREEZING
FOG DEVELOPING TONIGHT IN THE COLUMBIA BASIN ALSO LOOKS ON TRACK.
ANOTHER FORECAST PROBLEM IS A CONCERN FOR STAGNANT AIR EARLY NEXT
WEEK.  THIS IS NOT A CLASSIC STAGNANT AIR WEATHER PATTERN BUT MIXING
PARAMETERS WILL BE MARGINAL AT LEAST INTO EARLY NEXT WEEK.  AS
SUCH...AN AIR STAGNATION ADVISORY MAY NEED TO BE COORDINATED WITH
AIR QUALITY AGENCIES MONDAY MORNING.  80

&&

.AVIATION...06Z TAFS. MID LEVEL STRATUS CLOUDS FROM A CALIFORNIA
WEATHER SYSTEM HAVE MOVED AS FAR NORTH AS THE WASHINGTON BORDER.
MEANWHILE...HIGH CIRRUS CLOUDS ARE SPREADING SOUTHWARD ACROSS
EASTERN WASHINGTON.  THESE CLOUDS...AT BOTH THESE LEVELS...ARE
EXPECTED TO DISSIPATE OR SCATTER OVERNIGHT.  A LOCAL AREA OF CLOUDS
CURRENTLY AT 2500 FEET OVER KYKM IS EXPECTED TO BREAK UP OVER THE
NEXT HOUR.  PATCHY FREEZING FOG AND/OR LOW STRATUS ARE THEN EXPECTED
TO DEVELOP OVERNIGHT AT ALL TAF SITES.  80

&&
.PREV DISCUSSION... /ISSUED 153 PM PST SAT JAN 1 2011/

SHORT TERM...TODAY THROUGH TUESDAY...NORTHERLY FLOW ALOFT WILL
PERSIST THROUGH THE SHORT TERM PERIOD. A BAND OF CLOUDS FROM A
CUTOFF LOW MOVING INTO CALIFORNIA IS MOVING OVER CENTRAL
OREGON...BUT IT SHOULD DISSIPATE TONIGHT AS THE LOW MOVES AWAY. A
WEAK DISTURBANCE IN THE NORTHERLY FLOW WILL MOVE THROUGH SUNDAY...
BUT THE BEST LIFT AND MOISTURE WILL BE IN MONTANA SO DO NOT EXPECT
MUCH EFFECT ON EASTERN WASHINGTON AND OREGON EXCEPT A FEW MID AND
HIGH CLOUDS. ANOTHER WEAK DISTURBANCE WILL MOVE THROUGH MONDAY NIGHT
WITH SLIGHTLY BETTER LIFT OVER THE AREA...BUT MOISTURE IS LIMITED SO
KEPT POPS UNDER 10.

WITH CLEARING SKIES AND LIGHT WINDS EXCEPT NEAR LADD/PYLES CANYONS
THERE WILL BE STRONG RADIATIONAL COOLING AGAIN TONIGHT. TEMPERATURES
WILL BE SIMILAR TO LAST NIGHT. STRONG SURFACE INVERSIONS HAVE
CONTINUED TO TRAP MOISTURE AND POLLUTANTS NEAR THE SURFACE IN THE
LOWER COLUMBIA BASIN AND FOOTHILLS OF THE BLUES. SOME LOW LEVEL
STRATUS AND FREEZING FOG DEVELOPED ALONG THE FOOTHILLS AND THE
KITTITAS VALLEY THIS MORNING...PARTICULARLY IN WALLA WALLA AND
ELLENSBURG. HAZY CONDITIONS PERSIST THIS AFTERNOON...SO EXPECT
PATCHY FREEZING FOG AND STRATUS TO DEVELOP AGAIN ALONG THE FOOTHILLS
OF THE BLUES AND KITTITAS VALLEY. FOG WILL BE MORE PATCHY...BUT
STILL POSSIBLE...IN THE REST OF THE LOWER COLUMBIA BASIN.

STRONG TEMPERATURE GRADIENTS BETWEEN BAKER AND THE GRANDE RONDE
VALLEY ARE CREATING BREEZY WINDS IN LADD AND PYLES CANYONS ALONG
I-84...BUT THE PRESSURE GRADIENTS WEAKEN OVERNIGHT SO DO NOT EXPECT
ANY HIGHER WINDS.   COONFIELD

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.  MODELS ARE FINALLY
COMING AROUND TOWARDS THE SAME SOLUTION OF THE REX BLOCK PERSISTING
THROUGH THE FIRST COUPLE OF DAYS OF THE EXTENDED AND THEN MORE
WESTERLY FLOW WITH SOME WEAK DISTURBANCES MOVING THROUGH MAINLY
WASHINGTON STATE THURSDAY AND FRIDAY WITH INCREASING MOISTURE FRIDAY
NIGHT AND SATURDAY AS THE NEXT TROUGH OF LOW PRESSURE NEARS THE WEST
COAST AND THEN MOVES THROUGH THE PACIFIC NORTHWEST SATURDAY.
TEMPERATURES WILL BE SLOWLY MODERATING TO NEAR NORMAL THROUGH THE
PERIOD.  93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT   5  21   8  20 /   0   0   0   0
ALW  11  21  10  18 /   0   0   0   0
PSC  12  23   5  21 /   0   0   0   0
YKM   9  22  14  21 /   0   0   0   0
HRI  10  24  12  20 /   0   0   0   0
ELN   0  16  -1  15 /   0   0   0   0
RDM  11  32  12  34 /   0   0   0   0
LGD   6  24   4  29 /   0   0   0   0
GCD  13  26  13  31 /   0   0   0   0
DLS  17  29  21  27 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

80/80
Hazardous weather outlook, Jan 1, 5:41 AM PST, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
541 AM PST SAT JAN 1 2011

CORRECTED TYPO

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
021345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
541 AM PST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

LOW PRESSURE CENTER WILL SLIDE SOUTHWEST OF THE REGION TODAY
POSSIBLY BRINGING A BRIEF PERIOD OF SNOW FLURRIES TO CENTRAL OREGON.
OTHERWISE EXPECT ANOTHER COLD DAY FOLLOWED BY ANOTHER COLD NIGHT
TONIGHT. PATCHY FOG COULD DEVELOP TONIGHT ACROSS THE COLUMBIA BASIN
AND ADJOINING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

RELATIVELY BENIGN WEATHER WILL CONTINUE THROUGH TUESDAY NIGHT
WITH CONTINUED COLD TEMPERATURES AND POTENTIAL FOR LOWER
ELEVATION FOG. AFTER THAT, THE PATTERN POTENTIALLY BECOMES MORE
ACTIVE ALTHOUGH CONFIDENCE ON ANY PARTICULAR DETAIL IS QUITE LOW.
THE FIRST LOW PRESSURE SYSTEM APPROACHES MAINLY WEDNESDAY NIGHT
WITH MOST PRECIPITATION FALLING WEST OF THE CASCADES, BUT WITH
SOME SPILL OVER EXPECTED. A SECOND, AND STRONGER, WAVE CROSSES
FRIDAY WITH IMPACTS CONTINUING THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

Wind Advisories in Oregon, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.